Annals of Applied Probability

Large deviations of inverse processes with nonlinear scalings

N. G. Duffield and W. Whitt

Full-text: Open access


We show, under regularity conditions, that a nonnegative nondecreasing real-valued stochastic process satisfies a large deviation principle (LDP) with nonlinear scaling if and only if its inverse process does. We also determine how the associated scaling and rate functions must be related. A key condition for the LDP equivalence is for the composition of two of the scaling functions to be regularly varying with nonnegative index. We apply the LDP equivalence to develop equivalent characterizations of the asymptotic decay rate in nonexponential asymptotics for queue-length tail probabilities. These alternative characterizations can be useful to estimate the asymptotic decay constant from systems measurements.

Article information

Ann. Appl. Probab., Volume 8, Number 4 (1998), 995-1026.

First available in Project Euclid: 9 August 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F10: Large deviations
Secondary: 60K25: Queueing theory [See also 68M20, 90B22] 60G18: Self-similar processes

Queueing theory renewal theory counting processes regularly varying functions large deviations inverse processes


Duffield, N. G.; Whitt, W. Large deviations of inverse processes with nonlinear scalings. Ann. Appl. Probab. 8 (1998), no. 4, 995--1026. doi:10.1214/aoap/1028903372.

Export citation


  • [1] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Ency clopedia of Mathematics and Its Applications 27. Cambridge Univ. Press.
  • [2] Borovkov, A. A. (1976). Stochastic Processes in Queueing Theory. Springer, New York.
  • [3] Chang, C.-S. (1994). Stability, queue length and delay of deterministic and stochastic queueing networks. IEEE Trans. Automat. Control 39 913-931.
  • [4] Crosby, S., Leslie, I., Lewis, J. T., O'Connell, N., Russell, R. and Toomey, F. (1995). By passing modeling: an investigation of entropy as a traffic descriptor in the Fairisle ATM network. In Proceedings of the 12th IEE UK Teletraffic Sy mposium, Old Windsor, 15-17 March 1995.
  • [5] Dembo, A. and Zeitouni, O. (1993). Large Deviation Techniques and Applications. Jones and Bartlett, Boston.
  • [6] Duffield, N. G. (1994). Exponential bounds for queues with Markovian arrivals. Queueing Sy stems 17 413-430.
  • [7] Duffield, N. G. (1996). Economies of scale in queues with sources having power-law large deviation scalings. J. Appl. Probab. 33 840-857.
  • [8] Duffield, N. G. (1996). On the relevance of long-tailed durations for the statistical multiplexing of large aggregations. In Proceedings of the 34th Annual Allerton Conference on Communication, Control, and Computing (S. P. Mey n and W. K. Jenkins, eds.) 741-750. Univ. Illinois, Urbana-Champaign.
  • [9] Duffield, N. G. and O'Connell, N. (1995). Large deviations and overflow probabilities for the general single-server queue, with applications. Math. Proc. Cambridge. Philos. Soc. 118 363-374.
  • [10] Duffield, N. G., Lewis, J. T., O'Connell, N., Russell, R. and Toomey, F. (1995). Entropy of ATM traffic streams: a tool for estimating QoS parameters. IEEE J. Selected Areas in Comm. 13 981-990.
  • [11] Gly nn, P. W. and Whitt, W. (1994). Large deviations behavior of counting processes and their inverses. Queueing Sy stems 17 107-128.
  • [12] Gly nn, P. W. and Whitt, W. (1994). Logarithmic asy mptotics for steady-state tail probabilities in a single-server queue. J. Appl. Probab. 31A 131-159.
  • [13] Hobson, E. W. (1927). The Theory of Functions of a Real Variable and the Theory of Fourier's series 1. Cambridge Univ. Press.
  • [14] Kesidis, G., Walrand, J. and Chang, C. S. (1993). Effective bandwidths for multiclass Markov fluids and other ATM Sources. IEEE/ACM Trans. Networking 1 424-428.
  • [15] Leland, W. E., Taqqu, M. S., Willinger, W. and Wilson, D. V. (1993). On the self-similar nature of Ethernet traffic. ACM SIGCOMM Computer Communications Review 23 183-193.
  • [16] Mandelbrot, B. B. and Van Ness, J. W. (1968). Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10 422-437.
  • [17] Massey, W. A. and Whitt, W. (1994). Unstable asy mptotics for nonstationary queues. Math. Oper. Res. 19 267-291.
  • [18] Norros, I. (1994). A storage model with self-similar input. Queueing Sy stems 16 387-396.
  • [19] Parulekar, M. and Makowski, A. (1996). Tail probabilities for a multiplexer with selfsimilar traffic. In Proceedings of the IEEE INFOCOM'96, 1452-1459, IEEE, New York.
  • [20] Puhalskii, A. and Whitt, W. (1997). Functional large deviations principles for first passage time processes. Ann. Appl. Probab. 7 362-381.
  • [21] Rockafellar, R. T. (1970). Convex Analy sis. Princeton Univ. Press.
  • [22] Russell, R. (1995). The large deviations of inversely related processes. Technical Report DIAS-APG 95-38, Dublin Inst. Advanced Studies.